Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Northern Indiana

July 9, 2004Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 9, 2004, 7:46 PM EST for Grant County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 7:46 PM EST (00:46 UTC)
Expired
Jul 9, 2004, 8:45 PM EST
In force
59 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 100046
SVRIWX
INC053-100145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
746 PM EST FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN INDIANA

* UNTIL 845 PM EST

* AT 746 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SWAYZEE...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SWEETSER
  MARION
  FAIRMOUNT
  JONESBORO
  GAS CITY
  FOWLERTON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4040 8586 4065 8586 4065 8573 4066 8572
          4066 8546 4040 8546

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:30 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 9, 6:30 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST FRI JUL 9 2004

.AVIATION...
LIGHT SHOWERS AHEAD OF WARM FRONT AND MAIN CONVECTIVE DEVELOPMENT
WILL NOT DROP TERMINALS BELOW VFR THIS EVENING WITH MAINLY MID DECK
UNTIL LATE EVENING. THEN SHOULD HAVE A MORE WIDESPREAD RAIN EVENT
LATER TONIGHT TOWARD MORNING AS WARM FRONT EDGES NORTH AND COMPLEX
DEVELOPING OVER IA/IL HEADS EAST WITH SHORTWAVE. PERIOD OF SHOWERS
WITH A 3 HOUR TEMPO GROUP OF MVFR THUNDER BEFORE SUNRISE EXTENDING
INTO THE MORNING. LEFTOVER CLOUDS BEHIND THIS COMPLEX SHOULD BE LOW
VFR INTO SATURDAY AFTERNOON.
&&

.PREV DISCUSSION...
THE WARM FRONT TO OUR SOUTH SHOULD WORK ITS WAY CLOSER TO OUR CWA
THIS EVENING/TONIGHT AS A LOW MOVES INTO ILLINOIS. THIS WILL
INCREASE SHOWER/THUNDERSTORM ACTIVITY FOR TONIGHT. AS OF NOW...NO
STORMS ARE EXPECTED TO BECOME SEVERE...INDICIES ARE NOT THAT
IMPRESSIVE AT ALL. A SMALL LINE OF STORMS IS CURRENTLY MAKING ITS
WAY EASTWARD THROUGH NORTHERN ILLINOIS SO INCREASED THE POP IN OUR
WEST AND PUT THE EASTERN PART IN A 20 POP. JUST SOME HEAVY
RAIN...SMALL HAIL...AND GUSTS TO 30MPH OR SO IS EXPECTED WITH THIS
CURRENT LINE OF STORMS. HARD TO TELL HOW LONG THEY WILL BE ABLE TO
SUSTAIN THEMSELVES. ALSO UPPED POPS FOR TONIGHT A LITTLE AS MODELS
ARE AGREEING FAIRLY WELL THAT THERE SHOULD BE RAIN TONIGHT (DECENT
MOISTURE AND LIFT) AND MOS NUMBERS WERE UP. THEN TOMORROW THE WARM
FRONT WILL STILL BE HANGING AROUND THE AREA WHICH WILL KEEP US IN A
CHANCE FOR SHOWERS AND THUNDERSTORMS. DEPENDING ON CLOUD COVER
TONIGHT AND TOMORROW...LOWS SHOULD GET DOWN TO THE LOW TO MID 60S
TONIGHT AND TEMPERATURES REACH TO THE LOWER 80S TOMORROW.

LONG TERM
SATURDAY NIGHT THROUGH FRIDAY...LOCATION OF WARM FRONT AND TIMING
OF WAVES WILL DEFINE WHEN THUNDERSTORM ACTIVITY WILL PEAK. RIGHT NOW
APPEARS A CHANCE OF DRY PERIODS TUESDAY TIL WEDNESDAY AFTERNOON AND
FRIDAY, MODELS ARE A LITTLE CLOSER BUT GFS IS STILL SUSPECT DUE TO
FEEDBACK PROBLEMS.

NOT TOO MUCH CHANGE TO TEMPS...LOWS IN THE MID AND UPPER 60S AND
HIGHS MOSTLY MID 80 ALTHOUGH MAY SLIP INTO THE LOWER 80S BY MID TO
LATE WEEK.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 9, 5:44 AM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EST FRI JUL 9 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101041-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
544 AM EST FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
WESTERN PORTIONS OF INDIANA...THEN A CHANCE FOR THUNDERSTORMS ACROSS
THE ENTIRE AREA AFTER MIDNIGHT. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...MAINLY ACROSS WESTERN PARTS OF INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
TUESDAY...THEN AGAIN ON THURSDAY. THERE IS A CHANCE OF SEVERE WEATHER
SATURDAY AND SUNDAY...BUT IT REMAINS TOO EARLY TO DETERMINE HOW
WIDESPREAD IT WILL BE AND THE EXACT TIMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY OR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.